[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.92.239. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 7, 1949

ANAPHYLAXIS TO PENICILLIN

Author Affiliations

Bronx, N. Y.

JAMA. 1949;140(1):125. doi:10.1001/jama.1949.02900360127022

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  I wish to take exception to a clinical note that appeared in The Journal, February 19, page 526, and that attributes the death of a patient to a (possibly intravenous) injection of penicillin. The author of the note, George L. Waldbott, believes that his patient's death was due to anaphylactic shock caused by the intravenously administered penicillin.Unfortunately, an autopsy was not performed; moreover, it is to be lamented that the patient's mouth was not opened, because, in my opinion, the case looks much like one of "edema of the glottis" as manifestation of an angioneurotic reaction. In fact, the signs and symptoms described by Waldbott may well be due to edema of the glottis ("tightness" in the nose and throat, cyanosis, itching "all over"—probably first manifestation of a generalized urticaria) and not to anaphylactic shock. Incidentally, this side effect of treatment with penicillin (especially with the

First Page Preview View Large
First page PDF preview
First page PDF preview
×